Wisconsin, 2017Flood and Damaging Winds in Wisconsin, June 14 to 15, 2017
June 14 to 15, 2017 · NWS ARX · 7 events in 4 counties and zones
For the second time in three days, a line of severe thunderstorms moved across portions of western Wisconsin during the afternoon of June 14th. These storms blew down trees and power lines from Viola and La Farge (Vernon County) to northeast of Big Flats (Adams County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For the second time in three days, a line of severe thunderstorms moved across portions of western Wisconsin during the afternoon of June 14th. These storms blew down trees and power lines from Viola and La Farge (Vernon County) to northeast of Big Flats (Adams County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 14, 5:06 AM CST, 4 hours 54 minutes earlier.
Area forecast discussion, Jun 14, 5:06 AM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
606 AM CDT Wed Jun 14 2017
.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Wed Jun 14 2017
Main short-term fcst concerns are SHRA/TSRA chances thru the period
and severe TSRA risk mainly this afternoon/evening.
06z data analysis had a 999mb low over central ND with a mid level
low over the ND/MT border. Main cold front with the low extended
south thru eastern SD. Band of SHRA/TSRA extended from NE MN to NE
NEB, lifting steadily NE. Convection with the band across southern
MN to central IA weakening as it outruns the forcing/lift and
contends with weakening low level moisture transport, decreasing
CAPE, increasing CIN and warmer 700-500mb temps closer to the mid
level ridge axis. Convection in NE NEB/SW IA showing a bit more
life, aided by a shortwave lifting out of central KS.
Model runs of 14.00z initialized well, except for GFS once again as
much as 10-15F too high with sfc dew points across parts of southern
MN to northern MO. Solutions remain quite similar at the larger
scale as the eastern MT mid level low lifts to near Lk Winnipeg by
12z Thu. However, smaller/meso scale detail differences continue to
impact the sensible weather outcome across the area in the short
term. Short term confidence is average average this cycle.
For the short term, reasonable model consensus for convection to
continue to weaken as it moves into/across the fcst the area early
this morning, as it faces weakening moisture transport/CAPE and the
warmer mid level temps. A shortwave to be lifting from KS into
western IA by 12z. This look to provide some lift for persistence
of convection across the SW half of IA to continue spreading NE
into the fcst area thru before diminishing by mid morning. After
that, signal among many of the high-res/CAMs models that much of
the fcst area may well end up dry thru at least the 15-21z hours.
After a late morning/early afternoon lull, question then becomes
when/where will convection re- fire this afternoon. Model
consensus now wants to shift the CAPE axis east of the fcst area
this afternoon with the main lower level moisture transport
shifted east as well. Hgts do lower thru today as the mid level
low lifts to near Lk Winnipeg, with mid level cooling and diurnal
warming working to reduce the capping this afternoon. Convection
this afternoon may fire over the east end of the fcst area around
mid afternoon, ahead of a shortwave approaching/already east of
the MS river by 18z, may not fire at all, or near the MS river
around 00z. This is the variety of solutions presented. No matter
which may be more correct, appears upscaling to a more organized
convective complex may not occur until this evening and likely to
be SE of the fcst when it does. Still will be 1500-2500 j/kg
MUCAPE across the area this afternoon, along with an increase of
deep shear as the hgts fall ahead of the low/trough lifting NE
into Canada. Severe storms would be possible when TSRA refire,
with slight risk per swody1 reasonable at this time. However, risk
this afternoon into the evening may be somewhat conditional
depending on how much cloud cover may remain over the area today
impacting diurnal warming. For now will carry some higher SHRA/
TSRA chances early this morning, lower thru the mid-day hours then
more in the 30-50% range later this afternoon/into the evening,
highest over the east half of the fcst area.
Sfc cold front and sfc-850mb drying is pushed thru the area
tonight as the sfc-500mb flow becomes more westerly behind the low
lifting into south-central Man. Good model agreement for
convection in the area to come to an end/exit east around or
shortly after midnight. A more comfortable night later tonight
with the drying set to lower sfc dew points into the upper
50s/lower 60s by 12z Thu. Blend of the guidance highs/lows for
today/tonight looks good.
.LONG TERM...(Thursday through Tuesday)
Issued at 349 AM CDT Wed Jun 14 2017
For Thursday thru Friday night: main fcst concerns this period are
SHRA/TSRA chances Thu night thru Fri night.
Model runs of 14.00z in good agreement on the mid level low lifting
into northern Ont thru 12z Sat with a generally westerly flow aloft
over the region this period. Detail differences with shortwaves in
this flow. Good agreement for one stronger wave with the mid level
low to pass The morning, then lesser agreement on a wave to
approach/pass around 12z Fri and another Fri night. Fcst confidence
this period is average given the wave timing/strength differences
impacting SHRA/TSRA chances.
Thu should see a quiet, mostly sunny day on deep layered westerly
flow from the central/northern plains. However GFS and now NAM are
wanting to bring some increase of moisture and lower level forcing
NE into the area Thu afternoon, for a SHRA/TSRA chance across mainly
the SW half of the fcst area. Model soundings showing diurnal mixing
to as deep as 750mb Thu afternoon, with around 500 j/kg SBCAPE and
minimal CIN. Cannot rule out isolated-sct SHRA/TSRA Thu afternoon
but will leave fcst dry for now. With a better signal for a
shortwave trough axis to pass Thu night/Fri, and more time since
late Wed night for some moisture to return ahead of it, some small
SHRA/TSRA chances mainly across the south 1/2 of the fcst area these
periods look OK. Lesser agreement on details, but with another surge
of moisture increase ahead of yet another shortwave progged for Fri
night. Model soundings Fri night showing that if elevated layers in
the 850-700mb range can saturate and be lifted there is as much as
500-1500 j/kg CAPE and minimal CIN. The 30=40% consensus SHRA/TSRA
chances Fri night appear reasonable for now. With some stronger
deep=layered shear Fri/Fri night and as much as 1000 j/kg MUCAPE or
more, a few TSRA Fri afternoon could be strong. See swody3 for more
details. With the westerly flow and little cooling at 925-850mb,
consensus highs/lows this period remaining as much as 5 to 10F above
normal appear well trended.
For Saturday thru Tue (days 4-7): main fcst concerns this period are
SHRA/TSRA chances Sat and again Mon, cooler temperatures for Sun
into Tue.
14.00z medium range models in rather good agreement on a stronger
shortwave trough to come thru the flow and across the region later
Sat/Sat night, setting up longwave troughing over the great lakes
for Sun/Mon. Shortwave detail differences by Tue, impacting
progressiveness, or not, of the troughing over the region. Overall
day 4-7 fcst confidence is average.
Stronger shortwave trough to approach/pass Sat/Sat night bring a
stronger round of deep layered forcing/lift across the area. This
with PW values progged to be in the 1.5 inch range, as much as 1k-2k
j/kg MUCAPE and deep shear of around 40kts. Consensus SHRA/TSRA
chances in the 30-60% range Sat afternoon/evening reasonable. A few
of these storms may be severe as well. Plenty of time to detail
this. Behind this system, good agreement for some stronger cooling
to arrive as troughing sets up over the great lakes. Highs returning
to near or below normal for Sun-Tue continue to look well trended.
With the cold pool aloft spreading in Sun and deep cyclonic flow,
some small mainly diurnal SHRA/TSRA chances are reasonable. Lesser
confidence with any small consensus precip chances Mon/Tue, as
models at are at odds on strength/timing of shortwaves thru the flow
and if the longwave troughing is progressive or not.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 606 AM CDT Wed Jun 14 2017
An area of showers and storms advancing northeast out of Iowa has
been slowly diminishing. Still expecting this to impact KRST this
morning with some light rain that falls out of a VFR mid level
deck. Confidence that this will hold together and get to KLSE is
low so will only include a VCSH for the morning. After that,
pretty low confidence on how much additional convection will form.
A cold front across the Missouri River Valley will advance east
into the area this afternoon and then move out of the area this
evening. The 14.10Z RAP brings a decent short wave trough through
later this morning but after that, there is not much to help kick
off any convection. Some of the meso-scale models still try to
form some scattered activity late this afternoon along the front
and since a VCTS was already in the KLSE forecast, will keep this
for continuity. Skies should clear out fairly quickly this evening
behind the front for quiet VFR conditions overnight.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...RRS
LONG TERM....RRS
AVIATION...04
Hazardous weather outlook, Jun 14, 4:26 AM CST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
526 AM CDT Wed Jun 14 2017
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
526 AM CDT Wed Jun 14 2017
This hazardous weather outlook is for parts of southeast
Minnesota...northeast Iowa and western Wisconsin.
.DAY ONE...Today and Tonight
Scattered thunderstorms will move across the area this morning.
The main threat from these storms will be lightning.
There is a chance for thunderstorms this afternoon and evening,
mainly along and east of the Mississippi River. A few of these
could be strong to severe, with the main threats being damaging
winds, large hail and locally heavy rain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
More thunderstorms are possible Thursday night into Sunday. The
risk of severe weather is low with any of the storms from
Thursday night through Friday night as well as Sunday.
Though there is some uncertainty, Saturday afternoon and evening
will have to be watched for the potential of strong to severe
storms. At this time, the main threats would be damaging winds and
large hail.
.SPOTTER INFORMATION STATEMENT...
Spotter groups may be needed this afternoon and evening, mainly in
Wisconsin.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
RRS/04
Flood, Trempealeau
- When
- June 14, 10:00 AM CST to June 15, 11:00 PM CST
- Where
- Trempealeau County, 1.85 mi W of Pine Creek to 1.62 mi W of Pine Creek
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.134, -91.557
Runoff from heavy rains pushed the Trempealeau River out of its banks in Dodge. The river crested less than a half foot above the flood stage at 9.23 feet.
Thunderstorm Wind, Vernon
- When
- June 14, 11:53 AM CST
- Where
- Vernon County, 1.71 mi NE of Kickapoo Center
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.490, -90.680
A tree was blown down near Viola.
Thunderstorm Wind, Vernon
- When
- June 14, 12:04 PM CST
- Where
- Vernon County, 3.25 mi NE of Ross
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.580, -90.700
A tree was blown down west of La Farge.
Thunderstorm Wind, Juneau
- When
- June 14, 12:35 PM CST
- Where
- Juneau County, Elroy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 43.750, -90.270
Trees and power lines were blown down in Elroy.
Thunderstorm Wind, Juneau
- When
- June 14, 12:45 PM CST
- Where
- Juneau County, 0.5 mi E of Mauston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 43.800, -90.070
Trees and power lines were blown down in Mauston.
Thunderstorm Wind, Juneau
- When
- June 14, 12:54 PM CST
- Where
- Juneau County, 1 mi E of New Lisbon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 43.880, -90.150
Trees and power lines were blown down near New Lisbon.
Thunderstorm Wind, Adams
- When
- June 14, 1:27 PM CST
- Where
- Adams County, 9.34 mi ENE of Big Flats
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 44.160, -89.620
Trees were blown down northeast of Big Flats.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 14, 2017$208 million · 5 in hail · 42 events
- Tornadoes and Damaging Winds in Wisconsin, June 14, 2017$683,000 · EF1 · 38 events
- Hail and Damaging Winds in Illinois, June 14, 2017$395,000 · 1 in hail · 27 events
- Flooding and Hail in Illinois, June 14, 2017$154,000 · 1.25 in hail · 32 events
- Hail and Damaging Winds in Wisconsin, June 14, 2017$151,000 · 1.5 in hail · 27 events
- Damaging Winds and Lightning Strikes in Virginia, June 14, 2017$105,000 · 50 kt wind · 4 events
- Damaging Winds in Georgia, June 14, 2017$73,000 · 50 kt wind · 7 events
- Damaging Wind in North Carolina, June 14, 2017$80,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Illinois, June 14, 20171.25 in hail · 21 events
- Hail and Damaging Winds in Iowa, June 14, 20171.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 14 to 15, 20171 in hail · 17 events
- Damaging Winds in North Carolina, June 14, 2017$18,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705502, 702974, 702961, 702962, 702963, 702964, 702967.